You've been taking your diabetes medications as prescribed (go, you!) and following your regimen positively perfectly in order to better manage your diabetes. So your blood glucose levels are perfect and you are A-OK, right?!
Wrong. Not so fast, unfortunately. Even if you are following your plan precisely, all day, every day, your medications may not be working for you. Maybe they never did, or maybe they did at one time, but now they need tweaking. It's important that we're aware of how our medications are (or are not!)
working for us. Here are 6 easy ways to do that!
1. Your A1C keeps going up ⏫
This one is a big one! Your A1C is kind of like Exam Week in high school: the results show how things have been going for the past semester. If your A1C continues to go up, that means your blood sugars aren’t improving. In fact, it means they’re actually running even higher than before.
If your A1C results came back slightly higher by just a few decimal points (from 7.0 to 7.3, for example) once or twice, that might not be a cause for concern. However, if they are jumping more than just 2 or 3 points and
have been increasing for the last 3 or more A1C tests, this is a big red flag. 🚩 Schedule an appointment with your doctor as soon as possible to talk about making adjustments to your medications, your nutrition, and your exercise plans to nip those rising blood sugars in the bud!
2. You feel lethargic and thirsty within four hours after eating a snack or meal 😒
Two of the most noticeable signs of high blood sugar are thirst and feeling like you just want to lie down on the couch and close your eyes. If you consistently feel remarkably thirsty during the first few hours after a meal or snack, you should make a point to test your blood sugar. If your blood sugar is still above 140 mg/dL two hours after eating, it’s a clear sign that your medications and/or your nutrition and exercise could use a significant tweak! The longer you endure those post-meal (“post-prandial”) high blood glucose levels, the more damage the nerve-endings in your eyes, fingers, and toes will endure, and the higher your next A1C results will be. Plus, nobody
wants to feel tired and thirsty all day long -- what a pain! Contact your healthcare team ASAP to get things tuned-up!
3. You feel shaky, light-headed and dizzy 1- 2 hours after eating and exercising
These symptoms are actually a sign that you’re getting too much
of a particular medication. Whether you take your diabetes medications orally or via injection, your dose for that medication can change because of positive
changes in your life that cause you to be more sensitive to insulin, like:
✅ losing weight
✅ exercising more
✅ eating less processed food
✅ eating fewer carbs
These are all great changes! But if you don’t change your medication dosages along with these other great lifestyle changes, you’re going to regularly experience low blood sugars -- which is not only dangerous but also really annoying.
4. You feel like you have constant cravings especially for carbohydrates (like sweets, fruit, or bread), and are never quite satisfied after eating
A funny thing about persistent high blood sugars is that they can actually cause us to crave more
sugar! When all that glucose (sugar) is sitting in your bloodstream and your body doesn’t produce enough insulin to actually use it for energy, your body still wants something
for energy, and that’s where those cravings can come from. (Let’s be honest, we all crave dessert now and then. In this situation, we’re talking about constant
cravings throughout the day.)
The first thing to do is check your blood sugar and see if you are indeed running high -- if your blood sugar is above 140 mg/dL two hours after eating consistently, it’s definitely time to talk to your healthcare team about making adjustments in your medication dosages, nutrition plan, and exercise habits.
5. It’s been 5 years or longer since your medication doses have been adjusted 🗓
The simple truth is that our insulin needs and our sensitivity to insulin are going to change. And your overall insulin sensitivity (or insulin resistance
) is part of what dictates the number of other diabetes medications you need, too.
Changes in your life, like losing weight (even just 5 pounds!), eating healthier, exercising more, etc. can have a big impact on your medication doses. And, if you made those changes gradually, it may have been hard for you or your doctor to notice that your meds need adjusting. On the flipside, if you’ve gained weight (even just 5 or 10 pounds), have continued eating a diet full of processed foods, and you aren’t exercising regularly, chances are that you’ll need more
of some medications to ensure your blood sugars are in a safe and healthy range.
6. Your fasting blood sugars (first blood sugar of the day before eating breakfast) are usually above 130 mg/dL
If you’ve been asleep -- and, thus, not eating -- all night, you really ought to be waking up with blood sugars below
130 mg/dL if your medication doses are accurate. While there are a few exceptions to this (like pizza or cake before bed, which can cause very delayed digestion overnight), high morning blood sugars are a big, big, BIG sign that you’re not getting enough of the medications that help you manage your blood sugar levels.
Other steps you can take include those same tips you’ve heard a hundred times, but they work
: get exercise at least 3 days a week (or even just 20 minutes of walking every night after dinner!), reducing carbs in your diet, increasing the amount of whole veggies in your diet, reducing your alcohol intake, and losing weight. Even just 5 pounds can be a big help!
While it might be scary to acknowledge that your blood sugars are going up and you need more of a certain medication, taking the steps to get your doses fine-tuned will help you feel
healthy! Don’t wait to take action. You've got this! Making just a few minor tweaks with your doctor will make a huge difference.